Alert archive / Kentucky / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 6, 2024, 7:07 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 7:07 PM EDT (23:07 UTC)
- Expired
- May 6, 2024, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:30 PM EDT | FLASH FLOOD | Grayson, KY | Multiple high water reports within the city of Grayson. |
| May 6, 7:40 PM EDT | FLASH FLOOD | 2 Sse Grayson, KY | South State Highway 1 at Damron Branch completely impassable due to high water. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS51 KRLX 062307
FFWRLX
KYC043-089-070215-
/O.NEW.KRLX.FF.W.0016.240506T2307Z-240507T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
707 PM EDT Mon May 6 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Carter County in northeastern Kentucky...
South Central Greenup County in northeastern Kentucky...
* Until 1015 PM EDT.
* At 707 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter and
Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3829 8290 3829 8320 3843 8321 3845 8315
3842 8284
FLASH FLOOD...RADAR INDICATED
$$
GW2 follow-up statements
143
WGUS71 KRLX 070055
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
855 PM EDT Mon May 6 2024
KYC043-089-070215-
/O.CON.KRLX.FF.W.0016.000000T0000Z-240507T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-Greenup KY-
855 PM EDT Mon May 6 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS
EVENING FOR CENTRAL CARTER AND SOUTH CENTRAL GREENUP COUNTIES...
At 855 PM EDT, emergency management reported high water in portions
of Grayson and areas to the south due to prior heavy rainfall from
thunderstorms. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter and
Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3829 8290 3829 8320 3843 8321 3845 8315
3842 8284
FLASH FLOOD...OBSERVED
$$
GW155
WGUS71 KRLX 070214
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1014 PM EDT Mon May 6 2024
KYC043-089-070224-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-240507T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-Greenup KY-
1014 PM EDT Mon May 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR
CENTRAL CARTER AND SOUTH CENTRAL GREENUP COUNTIES...
The heavy rain has ended and flood waters are receding. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures. If you encounter a flooded roadway, turn
around and find an alternate route.
&&
LAT...LON 3829 8290 3829 8320 3843 8321 3845 8315
3842 8284
$$
GWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:43 PM EDT, 24 minutes earlier.
Area forecast discussion, May 6, 6:43 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 643 PM EDT Mon May 6 2024 .SYNOPSIS... Active weather prevails through the work week, with daily chances for showers and storms. The frequency of storms will pose concern for localized flooding each day. && .NEAR TERM /THROUGH TUESDAY/... As of 630 PM Monday... Cleaned up POPs through the evening hours to reflect current conditions and trends, and also latest hi-res guidance. Otherwise, did drop sky cover a bit over central and western parts of the CWA to match the patchy clearing and filtered sunshine we've been seeing. Did add in fog to the weather grids for some valley locations. As of 122 PM Monday... The severe threat remains low this afternoon and into this evening, but some storms have been producing small hail up to 0.50" in diameter, below severe criteria. 1 hour flash flood guidance is lowest near the Ohio River in northwestern WV and southeast OH, around 0.75-1.25". Therefore, we will continue to monitor for the threat of flooding where thunderstorms move over repeated areas. Dense fog will likely develop overnight with calm winds and plentiful surface moisture, especially in areas that saw rainfall today. The threat of severe thunderstorms will return tomorrow, with all severe modes possible (damaging winds, tornadoes, large hail). MLCAPE values of 1,500-2,000 J/kg and 0-6 km bulk shear of 35-45 kts will provide support for organized convection Tuesday afternoon and evening. The better atmospheric dynamics will likely be across western WV, southeast OH and northeast KY, and this is where the Slight Risk is located. The best overall threat for severe weather Tuesday afternoon will be just outside of our County Warning Area, across central and western Ohio. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 320 PM Monday... Key Points: * Isolated to scattered severe storms and localized flash flooding possible Tuesday afternoon and evening. Damaging wind gusts and hail are the main concerns, though a tornado can't be ruled out. * Wednesday brings potential for another round of severe storms and localized flooding, particularly at night. A mid-upper level short wave trough approaching from the west drives a surface cold front toward the area Tuesday night, and then across the area overnight into Wednesday morning. Strong to severe thunderstorms likely on going at the end of the day Tuesday continue out ahead of the cold front Tuesday evening, as elevated CAPE of 2-2.5 KJ/kg are maintained ahead of the cold front. The strongest storms will be over the middle Ohio valley, as an instability gradient with CAPE decreasing to the east is maintained. PW values up around 1.5 inches ahead of the front also spell high rainfall rates which could also yield a localized flash flood threat. especially in those area most saturated from previous rainfall this week. Wednesday brings a lull in convection as the front stalls across southern portions of the area, and ridging at all levels tilting west with height crosses. Afternoon thunderstorms can still pop up, mainly central and southern portions of the area, near and south of the front. A strengthening low level southwest flow transports rich moisture into the area Wednesday night, amid increasing shear ahead of another mid-upper level short wave trough and triple point, as the front lifts through the area as a warm front, and then the cold front associated with the system approaches. With elevated CAPE of at least 2 KJ/kg, 0-6 kn bulk shear 35-45 kts, and 0-3 km helicity in excess of 300 m2/s2, this is likely to increase the severe weather threat overnight Wednesday night, including damaging wind, hail, heavy to excessive rainfall and even tornadoes. Central guidance temperatures reflect the unseasonably warm conditions during this period, mid 80s by day and mid 60s by night across the lowlands. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 100 PM Monday... Key Points: * Unsettled pattern persists through the period. * Strongest, heaviest thunderstorms most likely on Thursday. A mid-upper level short wave trough approaches Thursday, and then crosses on Friday, leaving a more southern stream component stranded out over the Four Corners Region. A second mid-upper level short wave trough then crosses this weekend. A surface low pressure system associated with the first trough passes just north of the forecast area Thursday, its cold front crossing the forecast area during the morning to midday hours. With very warm and moist air having been transported across the area ahead of the system, showers will be widespread across the area Thursday morning, with embedded heavier rainfall including a few thunderstorms. Flooding potential this week is likely to be highest Thursday given the likelihood of heavy rain on saturated grounds from following rounds of heavy rain during the short term. Elevated CAPE up around 2 KJ/kg and intense shear associated with the system, including 0-3 km storm relative helicity possibly as high as 400 ms/s2, could lead to severe weather including a tornado or two Thursday, despite the early day timing. A more isolated severe threat continues through the peak heating hours, even as the initial cold front passes. Thunderstorms weaken and dissipate, and shower coverage decreases, Thursday night. The passage of the mid-upper level trough Friday is likely to lead to an increase in shower and thunderstorm coverage again, especially during the afternoon heating, with gusty winds and hail possible beneath the cold air aloft. The second short wave trough follows right on the heels of its predecessor and slowly crosses next weekend. With a weaker surface reflection, this will lead to more diurnally tied showers and thunderstorms. There is uncertainty as to how deep the trough digs, but the more it does, the greater the afternoon hail threat, especially if it digs far enough south to get its low center over the forecast area. Central guidance reflects above normal temperatures Thursday getting knocked back to around normal for Friday and the weekend, in the wake of the passage of the first trough and surface low pressure system. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... As of 120 PM Monday... Showers and thunderstorms will remain scattered throughout the rest of the afternoon and into early this evening. The exact timing and location of thunderstorms is difficult to pinpoint, but any location that receives a thunderstorm can expect brief deterioration to IFR conditions. VCTS was included in the TAFs for this afternoon due to the low confidence of thunderstorm timing at each terminal. The MVFR/IFR cloud deck over central and western portions of West Virginia will persist through late this afternoon. There may be a brief improvement to VFR conditions this evening before areas of fog return overnight. Expect fog to begin to develop after 03Z Tuesday, lasting until 12-14Z. Expect IFR and LIFR conditions in fog overnight. Winds will remain light through the duration of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium to low in fog; medium for the afternoon. ALTERNATE SCENARIOS: Timing and location of shower/storm restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H M L L M M M HTS CONSISTENCY H H H H H M M L L L L L BKW CONSISTENCY H H H H H H H M M M M M EKN CONSISTENCY H H H H H L L M L L M M PKB CONSISTENCY H H H H H M M M M M H H CKB CONSISTENCY H H H H H H M L L M M M AFTER 00Z WEDNESDAY... IFR conditions at times in showers and thunderstorms into Thursday, and in fog and stratus on mornings following showers and thunderstorms. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/TRM/JMC NEAR TERM...FK/JMC SHORT TERM...TRM LONG TERM...TRM AVIATION...JMC
Hazardous weather outlook, May 6, 3:35 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 335 AM EDT Mon May 6 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-070745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 335 AM EDT Mon May 6 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Locally heavy rain from showers and storms could result in isolated high water issues, mainly in areas that received higher rainfall amounts over the weekend. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily rain and storm chances will continue this week, with isolated to scattered severe storms possible on Tuesday. Scattered, to possibly numerous, severe storms will be possible on Wednesday. Storms will be capable of producing damaging wind gusts, large hail, and tornadoes. Repetitive rounds of rain may also promote localized flooding concerns throughout the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 6, 2:36 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
236 PM EDT Mon May 6 2024
WVZ028>030-061900-
Lewis WV-Gilmer WV-Braxton WV-
236 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GILMER...CENTRAL
LEWIS AND NORTHEASTERN BRAXTON COUNTIES THROUGH 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong, heavy
thunderstorm 11 miles east of Glenville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs or even trees, and
blow around unsecured objects. Minor hail damage to
vegetation is possible.
Locations impacted include...
Weston, Stonewall Jackson, Burnsville, Sand Fork, Walkersville,
Stouts Mills, Sand Run, and Camden.
This includes Interstate 79 between mile markers 74 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 8036 3889 8037 3888 8038 3885 8039
3877 8066 3892 8078 3910 8050 3891 8035
TIME...MOT...LOC 1835Z 238DEG 13KT 3889 8064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, May 6, 6:12 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Charleston WV 612 PM EDT Mon May 6 2024 KYZ102-062230- Carter KY- 612 PM EDT Mon May 6 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH 630 PM EDT... At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over Olive Hill, moving east at 20 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Grayson and Grahn. This includes Interstate 64 in Kentucky between mile markers 161 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3828 8311 3833 8315 3841 8300 3830 8293 TIME...MOT...LOC 2211Z 254DEG 17KT 3832 8313 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 04
Special weather statement, May 6, 6:29 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
629 PM EDT Mon May 6 2024
KYZ102-062245-
Carter KY-
629 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
645 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Grayson.
This includes Interstate 64 in Kentucky between mile markers 165 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3841 8299 3839 8297 3840 8295 3840 8292
3832 8286 3830 8305 3835 8308
TIME...MOT...LOC 2228Z 254DEG 17KT 3834 8303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
04The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:12 PM EDT | Special Weather Statement | RLX | Carter | 18 min |
| May 6, 6:29 PM EDT | Special Weather Statement | RLX | Carter | 16 min |
| May 6, 7:20 PM EDT | Special Weather Statement | RLX | Boyd, Lawrence | 40 min |
| May 6, 7:33 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.